Clonazepam is a drug prescribed by doctors to treat seizure disorders and panic attacks. Known as an antiepileptic, clonazepam is in the benzodiazepine class of drugs. Benzodiazepines work to calm brain chemicals and nerves that may become unbalanced.1 Like all benzodiazepines, using larger amounts of clonazepam for longer periods of time than prescribed by a physician can quickly lead to drug dependence. Many people abuse clonazepam recreationally by increasing their dosage or combining it with alcohol or other drugs.2 Abusing clonazepam in these ways always puts you at risk for an overdose. Because misuse of clonazepam results in drug tolerance, you may overdose on just a slightly larger dose of the drug than what you’ve taken previously. The only way to reduce your risk of clonazepam overdose is by using the drug only as prescribed. Recognizing the signs and symptoms of clonazepam abuse and overdose can protect you or a loved one from serious injury.

What Clonazepam Overdose Looks Like

Although clonazepam is prescribed to patients suffering from anxiety disorders and epilepsy, it is often abused because of its euphoric effects. Ingesting high doses of clonazepam can result in the following:

  • Memory loss
  • Loss of motor function
  • Loss of motor function
  • Drowsiness
  • Muscle weakness
  • Confusion
  • Nausea
  • Impaired motor function
  • Difficulty breathing
  • Coma2

Because any drug overdose can be fatal, call 911 right away if you suspect a friend or loved one has taken too much of the drug or mixed it with other substances. If at all possible, keep the person awake until emergency services arrive at the scene.

Treating Clonazepam Overdose

Detox patient in hospital bedOnce medical professionals arrive on the scene, they will assess your friend or loved one and begin treatment for drug overdose. This usually involves checking the airway to see if the person is still breathing and providing oxygen and airway support as well as cardiac monitoring. Naloxone is often given if medical personnel suspect that opioids are also involved and the breathing is very slow and shallow. When the patient arrives at the hospital, additional medication can be given as an antidote to benzodiazepine overdose, as well as other supportive treatments.3 The exact care plan for your friend or loved one will vary based on the individual and any other medical conditions that might be involved. The most important thing to remember is to get help right away if you suspect a drug overdose.

Finding Help for Clonazepam Abuse

Clonazepam abuse will always put you at risk for overdose, but treatment is available that can give you the tools you need to overcome addiction. Professional addiction treatment is the most effective way to break free from substance abuse. If you or a loved one struggles with clonazepam abuse, we are here for you. Call our toll-free helpline 24 hours a day. Our admission coordinators are ready to answer your questions and help you find treatment.

By Melissa Riddle Chalos


Save on Pinterest
Share on Facebook
Tweet This
Share on LinkedIn

Sources:

1“Clonazepam.” WebMD. Accessed Jan. 5, 2019.
2“Benzodiazepine Abuse.” WebMD. Accessed Jan. 5, 2019.
3“Benzodiazepine Toxicity Treatment & Management.” Medscape. 18 July 2018.

Articles posted here are primarily educational and may not directly reflect the offerings at Black Bear Lodge. For more specific information on programs at Black Bear Lodge, contact us today.